Changes in arrhythmia profile and heart rate variability during abrupt withdrawal of antiepileptic drugs. Implications for sudden death
Kennebäck G, Ericson M, Tomson T, and Bergfeldt L (1997) Changes in arrhythmia profile and heart rate variability during abrupt withdrawal of antiepileptic drugs. Implications for sudden death. Seizure 6:5 369–75.
Abstract: Sudden unexpected death (SUD) has been associated with low or undetectable concentrations of antiepileptic drugs in patients with epilepsy suggesting that a sudden fall in plasma levels of these drugs might be a critical factor for the occurrence of SUD. We studied the changes in arrhythmia profile and heart-rate variability, during abrupt withdrawal of carbamazepine and phenytoin treatment in 10 patients with side effects on these drugs. Continuous ECG recording and daily measurements of drug plasma concentrations were performed from the last day of steady-state treatment and the following 4 days. Three patients had a 10-fold increase in ventricular premature beats. In addition, there was a significant reduction in heart-rate variability, assessed over 24 hours, in both the time (SDNN index, P = 0.03) and frequency domains from days 1-5. In the frequency domain analysis there was a significant reduction in total power (P = 0.01), very-low-frequency power (P = 0.004) and in low-frequency (LF) power (P = 0.01). Similar reductions in heart-rate variability and increases in ventricular automaticity have been associated with increased mortality in other patient groups. Two factors that might contribute to the increased rate of SUD in patients with epilepsy have thus been identified.
Keywords: antiepileptic drugs; cardiac arrhythmias; heart-rate variability
- 10 patients undergoing treatment with CBZ or PHT were discontinued on the drugs due to side effects. EKG was continuously recorded after weaning. 3 patients had a dramatic increase in ectopic ventricular beats. In addition, heart rate variability dropped following discontinuation.